Alert archive / Indiana / Flash Flood Warnings in 2003

Flash Flood Warning 17, NWS Paducah, KY

July 9, 2003Vanderburgh County, Indiana

NWS Paducah, KY issued this flash flood warning at Jul 9, 2003, 2:07 PM CDT for Vanderburgh County, Indiana. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2003, 2:07 PM CDT (19:07 UTC)
Expired
Jul 9, 2003, 4:00 PM CDT
In force
113 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Vanderburgh County, IN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.1 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1987 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1987 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
615 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 091912
FFWPAH
INC163-092100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
207 PM CDT WED JUL 9 2003

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  VANDERBURGH COUNTY IN SOUTHWEST INDIANA

* UNTIL 400 PM CDT

* AT 203 PM CDT(203 PM EST)...DOPPLER RADAR INDICATED RAINFALL RATES 
IN EXCESS OF 2 INCHES PER HOUR ASSOCIATED WITH THUNDERSTORMS OVER 
SOUTHERN VANDERBURGH COUNTY.

* LOCATIONS IMPACTED INCLUDES THE EVANSVILLE METRO AREA

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS...STREETS AND UNDERPASSES.

ABSOLUTELY DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER
COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED. MOVE TO HIGHER GROUND.

LAT...LON 3816 8750 3794 8747 3799 8760 3793 8768
          3816 8768

$$
1 follow-up statement
000 
WGUS73 KPAH 091950
FFSPAH
INC163-092130-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
247 PM CDT WED JUL 9 2003

...FLASH FLOOD WARNING CONTINUES FOR VANDERBURGH COUNTY UNTIL 400 
PM...

AT 217 PM...VANDERBURGH COUNTY EMERGENCY MANAGEMENT REPORTED 6 
INCHES OF WATER OVER THE INTERSECTION OF ST. JOSEPH AVENUE AND 
MILL...IN EVANSVILLE. AT 234 PM...THEY REPORTED THAT THE  
INTERSECTION OF ST. JOSEPH AND FRANKLIN WAS IMPASSIBLE AND WATER WAS 
OVER TOPS OF CARS.

MOTORISTS SHOULD AVOID THE AFORMENTIONED AREA AS THIS IS A DANGEROUS
SITUATION

ABSOLUTELY DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER 
COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE 
ABANDONED. MOVE TO HIGHER GROUND.

PLEASE KEEP CHILDREN AWAY FROM ALL FLOOD WATERS...AS THEY CAN EASILY 
BE SWEPT AWAY.

AT THIS TIME...RADAR IS SHOWING AT TEMPORARY DECREASING TREND IN THE 
RAINFALL AS THE STORMS MOVE EAST...HOWEVER FLOODING WILL STILL BE 
OCCURRING FOR A WHILE LONGER.

$$

DB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 2:00 PM CDT, 7 minutes earlier.

Area forecast discussion, Jul 9, 2:00 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CDT WED JUL 9 2003

KPAH 88D PRETTY FULL W/SCT CONVECTION...MAINLY DIURNAL. WHILE THERE
COULD CONTINUE TO LINGER SOME CONVECTION OVERNIGHT...THINK THE
MAJORITY OF THE PCPN WL BE BROKEN INTO TWO...IE THE DIURNAL CONVECTION
WL DIMINISH W/SUNSET...THEN ANOTHER ROUND BE EXPECTED LATE TONIGHT N
AND W AS THE COLD FRONT APPROACHES. PCPN WL BE FRONTAL TOMORROW BUT
ENHANCED VIA DIURNAL HEATING...ESP IN THE EAST...WHERE FRONT WL BE
LATER TO PASS. WL LINGER SMALL POP SE INTO EARLY THU NIGHT AS ALL
MODELS SYNCHRONIZING NOW W/TIMING. GFS AND TO A LESSER EXTENT ETA
PAINTING SOME DECENT QPF BUT WITH FRONT MOVING ON THRU AND AREA SO
DRY DONT ANTICIPATE WIDESPREAD SIGNIFICANT FLOODING. SPC DOES HOLD
SLGT RISK OVER FA OR PTNS OF IT THRU FROPA.

EXPECT POST FRONTAL AIR MASS TO BE DRY ENOUGH TO INHIBIT NW FLOW
TYPE CONVECTIVE POSSIBILITIES...AT LEAST IN THE SHORT TERM. BY SUN
TDS MAY REBOUND ENOUGH TO ALLOW WEAK UPR TROF SCENARIO TO TOUCH OFF
A FEW DIURNAL STORMS...SO WL INSERT A SMALL CHC POP THEN. OTHERWISE
WL KEEP THE REMAINDER OF THE FCST DRY...ALTHOUGH W/THE WLY-NWLY FLOW
ALOFT THERE COULD BE SOME SMALL CHANCE TYPE POPS THAT SNEAK IN W/TIME.

WITH NCEP IN BACKUP MODE WL PRETTY MUCH KEEP TEMPS AS IS W/MINOR
TWEEKS...IF NECESSARY...WHEN NEW GUIDANCE BECOMES AVAIL CLOSER TO
PRESS TIME.

.PAH...NONE.
Hazardous weather outlook, Jul 9, 11:58 AM CDT, 2 hours 9 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-101000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1158 AM CDT WED JUL 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED FOR TODAY. ONE OR
TWO OF THESE MAY BECOME SEVERE...BUT THE GREATEST CONCERN FOR SEVERE
WEATHER WILL BE OVERNIGHT IN ADVANCE OF AN APPROACHING COLD FRONT.
DAMAGING WINDS WILL BE THE GREATEST SEVERE WEATHER HAZARD TONIGHT.

AN ADDITIONAL CONCERN FOR TODAY WILL BE THE HEAT INDEX. THE
COMBINATION OF HEAT AND HUMIDITY WILL YIELD VALUES THIS AFTERNOON
NEAR 100 DEGREES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY INTO THURSDAY NIGHT THE COLD FRONT WILL CONTINUE ITS MARCH
ACROSS THE REGION. THUNDERSTORMS...SOME WITH DAMAGING WINDS...WILL
CONTINUE TO BE A HAZARD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH THURSDAY.

MY/DFS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 1:44 PM CDTSevere Thunderstorm WarningPAHVanderburgh31 min
Jul 9, 2:14 PM CDTSevere Thunderstorm WarningPAHVanderburgh46 min
Jul 9, 2:20 PM CDTSevere Thunderstorm WarningPAHSpencer40 min

Nearby

Flash Flood Warnings in Indiana, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.